Alert archive / Montana / Red Flag Warnings in 2012
Red Flag Warning 18, NWS Glasgow, MT
NWS Glasgow, MT issued this red flag warning at Aug 6, 2012, 8:48 PM MDT for 5 counties in Montana. It took effect at Aug 7, 2012, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2012, 8:48 PM MDT (02:48 UTC)
- In effect from
- Aug 7, 2012, 10:00 AM MDT
- Expired
- Aug 7, 2012, 9:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Glasgow, MT
Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 3581 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
037 WWUS85 KGGW 070248 RFWGGW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 848 PM MDT MON AUG 6 2012 ...FIRE WEATHER CONDITIONS HEIGHTENED FOR TUESDAY... .A SMALL UPPER LEVEL DISTURBANCE WHICH WILL SET OFF SOME ISOLATED THUNDERSTORMS TUESDAY WILL ALSO PRODUCE SOME GUSTY NORTHWEST WINDS BEHIND A WIND SHIFT. THIS...COMBINED WITH LOW RELATIVE HUMIDITIES ALONG AND SOUTH OF FORT PECK LAKE WILL ACT TO INCREASE FIRE WEATHER CONCERNS THROUGH THE DAY. MTZ135>137-071100- /O.NEW.KGGW.FW.W.0018.120807T1600Z-120808T0300Z/ LITTLE ROCKIES- LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE- SOUTHERN PETROLEUM-SOUTHERN GARFIELD- 848 PM MDT MON AUG 6 2012 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 135... 136 AND 137... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 10 AM TO 9 PM MDT TUESDAY. * AFFECTED AREA...FIRE WEATHER ZONES 135...136 AND 137. * WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY...AS LOW AS 12 PERCENT. * IMPACTS...THE COMBINATION OF LOW HUMIDITY...GUSTY WINDS AND AMPLE DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GLASGOW
3 follow-up statements
433 WWUS85 KGGW 070858 RFWGGW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 258 AM MDT TUE AUG 7 2012 ...FIRE WEATHER CONDITIONS HEIGHTENED FOR TUESDAY... .A SMALL UPPER LEVEL DISTURBANCE SETTING OFF SCATTERED THUNDERSTORMS TODAY WILL ALSO PRODUCE SOME GUSTY NORTHWEST WINDS BEHIND A WIND SHIFT. THIS...COMBINED WITH LOW RELATIVE HUMIDITIES ALONG...WEST...AND SOUTH OF FORT PECK LAKE WILL ACT TO INCREASE FIRE WEATHER CONCERNS THROUGHOUT THE DAY. MTZ135>137-072200- /O.CON.KGGW.FW.W.0018.120807T1600Z-120808T0300Z/ LITTLE ROCKIES- LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE- SOUTHERN PETROLEUM-SOUTHERN GARFIELD- 258 AM MDT TUE AUG 7 2012 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 135...136 AND 137... A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 135...136 AND 137. * WINDS...NORTHWEST AROUND 15 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY...AS LOW AS 11 PERCENT. * IMPACTS...THE COMBINATION OF LOW HUMIDITY...GUSTY WINDS AND AMPLE DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GLASGOW
805 WWUS85 KGGW 072059 RFWGGW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 259 PM MDT TUE AUG 7 2012 ...FIRE WEATHER CONDITIONS HEIGHTENED FOR TODAY... .A SMALL UPPER LEVEL DISTURBANCE SETTING OFF SCATTERED THUNDERSTORMS TODAY WILL ALSO PRODUCE SOME GUSTY NORTHWEST WINDS BEHIND A WIND SHIFT. THIS...COMBINED WITH LOW RELATIVE HUMIDITY ALONG...WEST...AND SOUTH OF FORT PECK LAKE WILL ACT TO INCREASE FIRE WEATHER CONCERNS THROUGHOUT THE DAY. MTZ135>137-080300- /O.CON.KGGW.FW.W.0018.000000T0000Z-120808T0300Z/ LITTLE ROCKIES- LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE- SOUTHERN PETROLEUM-SOUTHERN GARFIELD- 259 PM MDT TUE AUG 7 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 135... 136 AND 137... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 135...136 AND 137. * WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY...AS LOW AS 14 PERCENT. * IMPACTS...THE COMBINATION OF LOW HUMIDITY...GUSTY WINDS AND AMPLE DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GLASGOW
110 WWUS85 KGGW 080247 RFWGGW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 847 PM MDT TUE AUG 7 2012 MTZ135>137-080400- /O.EXP.KGGW.FW.W.0018.000000T0000Z-120808T0300Z/ LITTLE ROCKIES- LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE- SOUTHERN PETROLEUM-SOUTHERN GARFIELD- 847 PM MDT TUE AUG 7 2012 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 135...136 AND 137... THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. NORTHWEST WINDS HAVE DIMINISHED TO AROUND 10 MPH AND RELATIVE HUMIDITIES WILL RISE THE REMAINDER OF THIS EVENING. $$ HTTP://WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Aug 6, 2:54 PM MDT, 5 hours 54 minutes earlier.
Area forecast discussion, Aug 6, 2:54 PM MDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 254 PM MDT MON AUG 6 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS THE LARGE HIGH PRESSURE CENTER OVER A WIDE EXPANSE OF THE SOUTHERN ROCKIES AND SOUTH CENTRAL PLAINS REGIONS WITH AN ARCHING RIDGE AXIS EXTENDING OVER THE PACIFIC NORTHWEST. TO THE EAST IS A LONG WAVE UPPER LEVEL TROUGH CENTERED OVER HUDSON BAY. TO THE WEST ANOTHER LONG WAVE UPPER TROUGH IS ANCHORED BY A CLOSED LOW STORM SYSTEM IN THE GULF OF ALASKA. WITH THE RIDGE AXIS TO OUR WEST...NORTHEAST MONTANA CONTINUES WITH THE NORTHWESTERLY FLOW ALOFT THAT HAS BROUGHT CLEAR SKIES AND DRY CONDITIONS INTO TODAY. A BROAD BUT WEAK UPPER DISTURBANCE IS MOVING NORTHWARD THROUGH THE ROCKIES TODAY AND CAN EASILY BE SEEN ON THE VISUAL GOES. THIS DISTURBANCE WILL BE THE FOCUS OF THE SHORT TERM FORECAST FOR TONIGHT AND TUESDAY. TONIGHT...THE UPPER DISTURBANCE MOVES OVER THE CENTRAL MONTANA PRAIRIE THIS EVENING GENERATING SCATTERED THUNDERSTORMS AND RAIN SHOWERS. ISOLATED STORMS COULD CLIP OUR WESTERN AND SOUTHWESTERN AREAS TONIGHT. A SECONDARY DISTURBANCE CAN BE SEEN ON THE GOES VISUAL. IT IS OVERRUNNING MOISTURE ALONG A STATIONARY BOUNDARY IN SASKATCHEWAN THAT MIGHT SAG SOUTH OVER OUR NORTHEAST AREAS, THE MORE LIKELY RESULT WILL BE INCREASED CLOUDS AND A FEW ISOLATED THUNDERSTORMS. TUESDAY/TUESDAY NIGHT...BECOMES A BIT MORE INTERESTING AS THE UPPER DISTURBANCE RIDES OVER THE TOP OF THE RIDGE. A LEE SURFACE TROUGH WITH WEAK TO MODERATE INSTABILITY PARAMETERS BECOMES THE FOCAL POINT OF ISOLATED TO SCATTERED THUNDERSTORMS. ALTHOUGH INSTABILITY WILL BE LIMITED...THERE MIGHT BE SUFFICIENT MID-LEVEL WINDS AND BULK SHEAR TO INITIATE A STRONG LATE AFTERNOON THUNDERSTORM. THEREFORE SPC HAS PUT A SEE TEXT MESSAGE IN THEIR CONVECTIVE OUTLOOK IN WESTERN NORTH DAKOTA. BUFKIT INDICATES PERIODS WITH INVERTED V SOUNDING PROFILES WHICH COULD PRODUCE WINDS GUSTS. AFTERNOON WINDS LOOKS THE STRONGEST SOUTH OF THE MISSOURI RIVER IN THE AREAS WITH THE LOWEST RH. THE COMBINATION OF WINDS...LOW RH AND ISOLATED POSSIBLY DRY THUNDERSTORMS RAISES FIRE WEATHER CONCERNS. SEE FIRE WX DISCUSSION BELOW. WEDNESDAY...REBOUNDING UPPER RIDGE WILL PRODUCE ANOTHER HOT AND DRY DAY WITH HIGHS WELL ABOVE AVERAGE...IN THE 90S. SCT .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... UPPER RIDGE EXPECTED TO DOMINATE THE WEATHER PATTERN THROUGH THE EXTENDED PERIOD. SEVERAL SHORTWAVES MOVE ACROSS THE TOP OF THE RIDGE...ONE MID WEEK PASSES MAINLY TO THE NORTH...WITH ANOTHER SLIGHTLY STRONGER ONE ON THE WEEKEND. MODELS STILL TRENDING TOWARD A STRONG COLD FRONT DROPPING OUT OF CANADA EARLY NEXT WEEK. ONLY MINOR ADJUSTMENTS MADE TO THE GOING FORECAST. EBERT PREVIOUS LONG TERM DISCUSSION...THE EXTENDED FORECAST BEGINS WITH RIDGING OVER THE WESTERN CONUS CENTERED OVER EASTERN UTAH AND WESTERN COLORADO. THIS LEAVES NORTHEAST MONTANA ON THE NORTHERN EDGE OF THE RIDGE WITH SLIGHT WEST TO SOUTHWEST FLOW ALOFT. WEDNESDAY NIGHT TO THURSDAY MORNING... A SURFACE TROUGH WILL MOVE THROUGH THE AREA... BEST CONVECTIVE PARAMETERS LOOK TO REMAIN IN SASKATCHEWAN SO WILL NOT GO TOO HIGH ON POPS. SEEMS WITH THE MID LEVEL WARMING THAT CONVECTION WILL HAVE A HARD TIME SUSTAINING ITSELF. THROUGH THE WEEKEND... MID LEVEL WARMING... UPPER RIDGING AND THE LEE TROUGH WELL TO THE WEST SHOULD KEEP THINGS FAIRLY QUIET CONVECTION WISE. THEN COMES MONDAY AND TUESDAY...THE EC AND GFS BEGIN TO PUSH THE SURFACE TROUGH TO THE EAST AS THE UPPER LOW BEGINS TO DIG SOUTHWARD FROM CENTRAL BRITISH COLUMBIA. MONDAY NIGHT INTO TUESDAY BOTH MODELS DO DRIVE A STRONG COLD FRONT THROUGH THE REGION WITH PLENTY OF MOISTURE FOR CONVECTION. FOR NOW NOT GOING TO DROP TEMPERATURES LIKE THE MODEL SUGGEST NOR PUSH POPS UP YET. WOULD LIKE TO SEE SOME MORE RUNS BEFORE INTRODUCING A MAJOR CHANGE ALONG THOSE LINES IN THE FORECAST. PROTON && .AVIATION... VFR. VERY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MONTANA FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON. STRONG GUSTY WINDS WILL BE THE MAIN ISSUE IN THE VICINITY OF ANY THUNDERSTORMS. RAE && .FIRE WEATHER... A WEAK UPPER LEVEL DISTURBANCE MOVING OVER THE AREA TUESDAY WILL INCREASE WINDS AND BRING A CHANCE FOR ISOLATED THUNDERSTORMS TO NORTHEAST MONTANA. MARGINAL FIRE WEATHER CONDITIONS CONTINUE TO BE A CONCERN FOR TUESDAY AFTERNOON MAINLY FOR FIRE WEATHER ZONE 137 AND SOUTHERN AREAS OF ZONE 136. AFTERNOON WINDS SHOULD REACH SPEEDS OF 10-15 MPH FROM THE NORTHWEST...WHILE DAYTIME LOW RH VALUES BOTTOM OUT IN THE MID TEENS. 700MB WINDS...ALTHOUGH NOT STRONG...LOOK TO BE 5-10 MPH FASTER THAN SURFACE WINDS...AND BUFKIT REVEALS INVERTED V PROFILES IN THE AFTERNOON. SO THERE IS A WIND GUST POTENTIAL. HOWEVER WITH MARGINAL WINDS HAVE ELECTED TO HOLD OFF WITH ANY HEADLINES AT THIS TIME. A SURFACE TROUGH OVER NORTHEAST MONTANA WILL BE THE FOCAL POINT OF ISOLATED THUNDERSTORMS TUESDAY. MODELS PUT THESE STORMS IN AREAS OF HIGHER RH. NONE OF THE MODELS BRING MUCH IN THE WAY OF MOISTURE WITH THEM...SO DO NOT EXPECT WETTING RAINS WITH ANY THUNDERSTORMS THAT DEVELOP...EXCEPT POSSIBLY NEAR THE NORTH DAKOTA BORDER IN LATE AFTERNOON WHERE CONVECTIVE PARAMETERS ARE STRONGER. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Nearby
Red Flag Warnings in Montana, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.